Diffuse alveolar hemorrhage in acute promyelocytic leukemia patients treated with ATRA - A manifestation of the basic disease or the treatment

Pia Raanani*, Eran Segal, Itai Levi, Miriam Bercowicz, Haim Berkenstat, Abraham Avigdor, Azriel Perel, Isaac Ben-Bassat

*Corresponding author for this work

Research output: Contribution to journalArticlepeer-review

34 Scopus citations

Abstract

All-trans-retinoic acid (ATRA) is considered the recommended induction treatment for acute promyelocytic leukemia. In the pre-ATRA era pulmonary bleeding was a common cause of death in these patients, mostly due to disseminated intravascular coagulation which was further exacerbated by the administration of chemotherapy. Although ATRA syndrome, the most serious adverse effect of ATRA treatment, involves the lungs, pulmonary hemorrhage has only rarely been reported as a manifestation of ATRA syndrome. Here we describe 2 patients who developed diffuse alveolar hemorrhage during treatment with ATRA. The possible mechanisms of pulmonary bleeding in these cases are discussed.

Original languageEnglish
Pages (from-to)605-610
Number of pages6
JournalLeukemia and Lymphoma
Volume37
Issue number5-6
DOIs
StatePublished - 2000
Externally publishedYes

Keywords

  • APL
  • ATRA
  • Alveolar hemorrhage

Fingerprint

Dive into the research topics of 'Diffuse alveolar hemorrhage in acute promyelocytic leukemia patients treated with ATRA - A manifestation of the basic disease or the treatment'. Together they form a unique fingerprint.

Cite this